Hail, Ector
- When
- May 28, 4:37 PM CST
- Where
- Ector County, Goldsmith
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.983, -102.617
Severe thunderstorms developed during the afternoon and evening of the 28th across the western Permian Basin and the Trans Pecos region. and tracked south across Pecos County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms developed during the afternoon and evening of the 28th across the western Permian Basin and the Trans Pecos region. One isolated supercell developed over Crane County...and tracked south across Pecos County. Multiple reports were received of a brief tornado in northern Pecos County...west of Girvin. Other severe storms across the area produced large hail and severe thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 2:28 PM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 328 PM CDT TUE MAY 28 2002 KMAF MORNING SOUNDING SHOWS A PWAT AROUND ONE INCH ALONG WITH 700- 500MB LAPSE RATES AROUND 9C/KM. WEAK BUT MOIST (KMAF 12Z 850MB DEW POINT OF 17C) LOW-LEVEL EASTERLY FLOW NOTED ACROSS THE AREA IS HELPING CU DEVELOPMENT FROM THE GUADALUPE MOUNTAINS SOUTH INTO THE BIG BEND. LOW CLOUDS HAVE BEEN SLOW TO ERODE OVER THE NORTHEASTERN ZONES...BUT CLEARING NOTED OVER THE LOW ROLLING PLAINS IS HEADED OUR WAY. KMAF 88-D ALSO SHOWING A SW TO NE ORIENTED BOUNDARY FROM CENTRAL GLASSCOCK COUNTY INTO SOUTHERN ECTOR COUNTY. SHORT TERM CONCERNS INCLUDE ANOTHER ROUND OF CONVECTION FOR THE CWA. HIGH-BASED SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS WILL DRIFT INTO THE PLAINS ENCOUNTERING AN UNSTABLE ENVIRONMENT. META SUGGESTS CAPES IN THE 2000-2500 J/KG RANGE WITH LI/S OF -4 TO -7 OVER OUR EASTERN ZONES. SWODY1 HAS MUCH OF OUR CENTRAL AND EASTERN ZONES IN A SLIGHT RISK AND SEE NO REASON TO ARGUE. MAIN THREATS WILL BE HAIL AND WINDS ALTHOUGH WILL HAVE TO MONITOR AREAS GENERALLY THIS AREA FOR FLOODING AS A FEW LOCATIONS YESTERDAY RECEIVED AS MUCH AS 1.5 INCHES OF RAIN. LOW-LEVEL MOISTURE REMAINS OVER THE AREA TOMORROW AS UPPER HIGH BUILDS OVER THE GREAT BASIN AND MID-LEVEL FLOW BECOMES NLY. WILL KEEP ISOLATED POPS IN THE FORECAST FOR MOST ZONES WED AND THU WITH ADEQUATE LOW-LEVEL MOISTURE AND DECENT MID-LEVEL LAPSE RATES. ABOVE MENTIONED UPPER HIGH SHIFTS E INTO THE PLAINS FRI AND SAT MID-LEVEL TEMPS WILL WARM IN RESPONSE. AM A LITTLE CONCERNED THAT WITH LOW-LEVEL MOISTURE HANGING AROUND ISOLATED STORMS MAY FIRE OVER THE DAVIS/BIG BEND MOUNTAINS. WON/T ADD ANY POPS JUST YET BUT THIS IS SOMETHING TO LOOK AT. LONG RANGE MODELS AGREE ON SHIFTING THE UPPER HIGH EAST OF THE AREA MONDAY WITH A LONG WAVE TROUGH OVER THE WESTERN U.S. WE WILL LIKELY SEE AN INCREASE IN HIGH LEVEL SUBTROPICAL MOISTURE BEGINNING MONDAY AND POSSIBLY SOME COOLER MID- LEVEL TEMPS TUESDAY. PRELIMS MAF 63/93/64/94 2222 LSA 62/92/66/93 2222 6R6 66/96/67/97 3223 MRF 57/90/59/91 2223 CNM 60/94/62/97 2111 .MAF... TX...NONE. NM...NONE. PLATT
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT TUE MAY 28 2002 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY TO THE EAST INTO OKLAHOMA TUESDAY AFTERNOON. THE DRYLINE WILL MOVE EAST AND INTERACT WITH OTHER SURFACE BOUNDARIES TO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE LATE AFTERNOON AND EVENING HOURS FOR AREAS ALONG AND EAST OF A LINE EXTENDING FROM THE GUADALUPE MOUNTAINS SOUTHEAST TO THE BIG BEND. .THREATS... THUNDERSTORMS... A FEW THUNDERSTORMS WILL DEVELOP OVER THE AREA TUESDAY AFTERNOON AND EVENING...ESPECIALLY OVER AREAS ALONG AND EAST OF A LINE EXTENDING FROM THE GUADALUPE MOUNTAINS SOUTHEAST TO THE BIG BEND. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LAMESA...TO ANDREWS...TO MONAHANS...TO SANDERSON LINE. SPOTTER ACTIVATION MAY BE REQUESTED LATER TUESDAY AFTERNOON AND EVENING. 44
NMZ029-033-034-TXZ045-046-050>052-058>063-067>070-074-075-082-290400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 453 PM CDT TUE MAY 28 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1100 PM CDT TUESDAY EVENING(1000 PM MDT TUESDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD... LOVING...MARTIN...MIDLAND...PECOS...REAGAN...REEVES...TERRELL... UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... LEA A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Midland/Odessa radar (KMAF), 41 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
8 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A motorists and local law enforcement officials witnessed a brief tornado west of highway 67.
Quarter hail was covering the ground in Seagraves.
Reported by the employees at the local cotton gin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296987, 5296988, 5296989, 5296990, 5296991, 5296994, 5296992, 5296993, 5296996, 5296995.